MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLEXIBLE CANNULATED 7.5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. DRILL FLEXIBLE CANNULATED 7.5MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72203163
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/21/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported during an acl btb surgery the drill bit broke while attempting to drill, surgery was completed with a 7.0 mm flexible bit.Broken pieces were removed from the patient with a hemostat.No patient injuries or delay reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the reported 7.5mm flexible endoscopic cannulated drill bit was returned for evaluation.The drill is over five years old.Visual assessment of the drill confirmed the reported complaint of breakage.The drill has broken at the drill head tip pulse marks.No material voids are present at the break areas.The drills shaft is bent.The primary cutting edges are dull and dented.The cannulation is heavily burred.The condition of the device indicates the drill tip was likely worn prior to use contributing to the reported breakage.Per the device instruction for use under precautions: using a drill that is worn or has dull tips can result in breakage.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing and complaint records was performed, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.

Brand Name
DRILL FLEXIBLE CANNULATED 7.5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9580581
Report Number1219602-2020-00074
Device Sequence Number491263
Product Code NBH
UDI-Device Identifier03596010654564
UDI-Public03596010654564
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72203163
Device Catalogue Number72203163
Device Lot Number510963
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2020
Initial Date Received by Manufacturer 12/21/2019
Supplement Date Received by Manufacturer01/27/2020
Initial Report FDA Received Date01/13/2020
Supplement Report FDA Received Date01/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1